Flash Flood, Suffolk
- When
- July 18, 12:50 PM EST to 1:00 PM EST
- Where
- Suffolk County, Huntington
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.833, -73.400
Flash flooding of streets resulted in motorists having to be rescued from their cars.
Thunderstorms developed in a highly tropical airmass on July 18. Rainfall rates in thunderstorms reached as high as 3 inches per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Thunderstorms developed in a highly tropical airmass on July 18. Rainfall rates in thunderstorms reached as high as 3 inches per hour. This caused severe flash flooding in several areas of Southeast New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 12:20 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 120 PM EDT MON JUL 18 2005 .NEAR TERM MESOSCALE UPDATE... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF THE CWA EARLY THIS AFTERNOON AS A RESULT OF STRONG HEATING AND ADDED CONVERGENCE FROM VARIOUS WEAK SFC BOUNDARIES. EVEN THE SEABREEZE HAS LIT UP OVER LONG ISLAND...WITH SOME CORES OVER NERN NASSAU COUNTY GETTING CLOSE TO SEVERE LIMITS AS FAR AS WET MICROBURTS GO. EARLY AFTERNOON MESOSCALE ANALYSES INDICATE THE AIRMASS ACROSS THE ENTIRE CWA IS VERY UNSTABLE WITH 84/75 GIVING US 3000+ J/KG CAPE. THIS COULD BE ENOUGH TO PRODUCE BRIEF AND ISOLD WET MICROBURSTS WITH DAMAGING WINDS. ALSO...WITH PWATS AOA 2 LOCALIZED FLASH FLOODING COULD OCCUR...ESPECIALLY IN THE STRONGEST CELLS. ACTIVITY SHOULD EVENTUALLY WANE DURING THE EARLY EVENING HOURS. ALL ISC GRIDS HAVE BEEN SENT...WE ARE NOW GOING INTO RADAR MODE. EKSTER ---REST FROM 1040 AM--- NOT MUCH CHANGE EXPECTED FOR THE MORNING UPDATE. CLOUDS ARE HANGING TOUGH AS EXPECTED WITH ALL THE LOW LEVEL MOISTURE AROUND. FOG IS SLOWLY LIFTING ALONG THE COAST. BREAKS ARE STARTING TO SHOW UP IN THE CLOUDCOVER OVER THE WESTERN 1/2 OF THE CWA THIS MORNING. ALL TEMPS ARE IN THE 75-80 DEGREE RANGE AS OF 14Z...BUT UNFORTUNATELY THE DEWPOINTS ARE NOT TOO FAR BEHIND. THIS HAS ALLOWED PWATS TO REMAIN ABOVE 2. INSTABILITY WILL INCREASE AS THE DAY WEARS ON. THE QUESTION IS IF/WHEN/WHERE ANY SHOWERS AND TSTMS WILL DVLP TODAY AS ANY CONVECTION WILL BE ABLE TO PRODUCE FLOODING RAINS. WEAK E-W SFC BOUNDARY SHOWS UP THIS MORNING JUST TO THE SOUTH OF NYC. STILL REMAINS TO BE SEEN IF THIS BOUNDARY WILL CAUSE ENOUGH CONVERGENCE TO INITIATE CONVECTION. IF IT DOES...THEN HEAVY RAIN WILL CERTAINLY BE A THREAT. WILL WATCH CLOSELY. && .SHORT TERM (TONIGHT THROUGH WED)... TUE LOOKS DOWNRIGHT TOASTY AS LOW LEVEL FLOW CLOSER TO W THAN THE S WEVE HAD PAST SEVERAL DAYS. HEAT COMBINED WITH DEWPTS WELL INTO 70S COMBINE FOR HEAT INDICES AOA 100F. NOT HIGH ENOUGH FOR WATCH/WARNING CRITERIA...BUT LIKELY HIGH ENOUGH FOR ADVISORY. QUESTIONS ARE 1) HOW MUCH SUN ON TUE (AND DO TEMPS RESPOND) AND 2) HOW HIGH DO DEWPTS ACTUALLY GET? WILL MENTION POSSIBLE ADVISORY CRITERIA HEAT IN HWO. OTHER ISSUE FOR TUE IS TSTM POTENTIAL. COLD FRONT THAT WILL BRING SOME RELIEF TO THE HUMIDITY (NOT MUCH FOR HEAT THOUGH) CROSSES THROUGH CWA LATE TUE. CAPES CLIMB ABOVE 1000 J/KG TUE AFTERNOON (ASSUMING ENOUGH SUN AND HEATING) BUT WIND FIELDS NOT EXACTLY ALL THAT IMPRESSIVE. ISOLATED SVR NOT OUT OF THE QUESTION PER SPC DISCUSSION (N-S ORIENTED SEGMENTS COULD PRODUCE FEW BOW ECHOES)... BUT MOST LIKELY PROBLEM TUE WILL BE HIGH PWS AND HEAVY RAINERS. HAIL NOT MUCH OF AN ISSUE IN THIS TROPICAL AIRMASS...WBZ HEIGHTS OVER 13K FT WILL ALSO MENTION THIS IN HWO. FRONT PUSHES THROUGH LATE TUE NIGHT...BRINGING DRIER AIRMASS INTO CWA FOR WED/THU. TEMPS NOT MUCH LOWER WITH DOWNSLOPING NW FLOW AND H8 TEMPS SLOW TO COOL DOWN. && .LONG TERM (WED THROUGH SUN)... VERY WARM BUT LESS HUMID INTO FRI MORNING. COLD FRONT DROPPING DOWN FROM THE NORTH MAY TRIGGER A FEW THUNDERSTORMS FRI AFTERNOON AND EVENING...FOLLOWED BY DRY WX ON SAT. FRONT MAY RETURN N ON SUN...WILL GO WITH SLIGHT CHANCE POP TO COVER THIS POSSIBILITY. NO SIGNIFICANT CHANGES MADE BEYOND THU AFTERNOON TO PREVIOUS GRIDS. && .AVIATION... LATEST SFC OBS INDICATE A WEAK SFC BOUNDARY NEAR THE AREA. ON THE SOUTHWEST SIDE OF THIS BOUNDARY WINDS HAVE SHIFTED TO THE SOUTHWEST. FLOW WILL REMAIN WEAK TODAY (LESS THAN 10KT) BUT THIS LAND BASED FLOW AND DAYTIME HEATING SHOULD HELP IMPROVE CONDITIONS TO MVFR BY AFTERNOON. IN FACT...14Z OBS JUST COMING IN AND CONDITIONS AT WESTERN TERMINALS HAVE IMPROVED TO IFR. S/W APPROACHING FROM THE WEST WILL TRIGGER SHOWERS THIS AFTERNOON. THERE IS ONLY MARGINAL INSTABILITY FOR THUNDERSTORMS SO WILL LEAVE OUT OF TAFS. STRATUS AND FOG RETURNS AGAIN TONIGHT. && .MARINE... TRANQUIL CONDITIONS WITH REGARD TO WINDS AND SEAS THROUGH THE FORECAST PERIOD. MAIN FORECAST PROBLEM CONTINUES TO BE FOG AS HIGH DEWPOINT AIR MOVES OVER THE COOLER SHELF WATERS. WIDESPREAD VSBY 1 NM OR LESS LIKELY TODAY AND TONIGHT...BUT IMPROVEMENT IS FORESEEN TUE AS WINDS GRADUALLY TURN TO A MORE SW DIRECTION AHEAD OF A COLD FRONT FORECAST TO PASS THROUGH THE WATERS TUE NIGHT. && .HYDROLOGY... ANY TSTMS THRU TUE MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWS OVER 2 AND RELATIVELY LIGHT STEERING WINDS (GENERALLY UNDER 20 KT). && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-191100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE LOCALIZED HEAVY DOWNPOURS AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR LOCALIZED POOR DRAINAGE FLOODING WITH SLOW MOVING THUNDERSTORMS WILL PERSIST INTO AT LEAST TUESDAY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON AND EVENING. THE COMBINATION OF AIR TEMPERATURES CLIMBING INTO THE LOWER 90S ACROSS MUCH OF THE REGION TUESDAY AFTERNOON AND HIGH HUMIDITY WILL CAUSE HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON. HEAT ADVISORIES MAY BE NECESSARY FOR PARTS OF THE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE REQUESTED TO CALL OR SEND IN ANY REPORTS OF FLOODING OR HEAVY RAINFALL. ANZ330-335-338-350-353-355-191100- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS AROUND LONG ISLAND...INCLUDING NEW YORK HARBOR. .DAY ONE...TODAY AND TONIGHT... FOG OVER THE WATERS WILL LOCALLY REDUCE VISIBILITY TO BELOW 1 NM. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 103 PM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-190000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 103 PM EDT MON JUL 18 2005 ...SCATTERED TORRENTIAL DOWNPOURS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS ACROSS THE ENTIRE TRI-STATE AREA CONTINUES TO BE VERY MOIST AND UNSTABLE THIS AFTERNOON. THIS SETUP IS NOT EXPECTED TO CHANGE THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON...WITH THE BEST CHANCES BEING FROM NEW YORK CITY AND AREAS NORTH AND WEST. ANY THUNDERSTORM THAT DOES MOVE OVER YOUR LOCAL AREA WILL HAVE A VERY HIGH CHANCE AT PRODUCING TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR POSSIBLE WARNINGS.
The Brookhaven radar (KOKX), 45 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
5 flash flood. Local standard time, as filed.
Flash flooding of streets resulted in motorists having to be rescued from their cars.
Flash flooding of streets.
Extremely heavy rainfall rates caused flash flooding to occur on I-287. The highway was covered with several feet of water and mud in spots. Several motorists were rescued as the rapidly rising water swamped their cars during rush hour. A police inspector was noted as saying that there were manhole covers floating down streets with several cars submerged. Water was seen cascading down several levels of a parking garage like a waterfall.
Torrential rains caused flash flooding of streets and residences. A man from Pearl River was attempting to start a sump pump to pump out his driveway when he stepped in a puddle that an electrical line was running through. He was electrocuted and died.
Bronx River Parkway closed due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467596, 5467595, 5467597, 5467657, 5467658.